Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A universal continuum of weight $\aleph$


Authors: Alan Dow and Klaas Pieter Hart
Journal: Trans. Amer. Math. Soc. 353 (2001), 1819-1838
MSC (1991): Primary 54F15; Secondary 03E35, 04A30, 54G05
DOI: https://doi.org/10.1090/S0002-9947-00-02601-5
Published electronically: June 20, 2000
MathSciNet review: 1707489
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

We prove that every continuum of weight $\aleph_1$ is a continuous image of the Cech-Stone-remainder $R^*$ of the real line. It follows that under  $\mathsf{CH}$ the remainder of the half line $[0,\infty)$ is universal among the continua of weight  $\mathfrak{c}$-- universal in the `mapping onto' sense.

We complement this result by showing that 1) under  $\mathsf{MA}$ every continuum of weight less than  $\mathfrak{c}$ is a continuous image of $R^*$, 2) in the Cohen model the long segment of length  $\omega_2+1$ is not a continuous image of $R^*$, and 3)  $\mathsf{PFA}$ implies that $I_u$ is not a continuous image of $R^*$, whenever $u$ is a $\mathfrak{c}$-saturated ultrafilter.

We also show that a universal continuum can be gotten from a $\mathfrak{c}$-saturated ultrafilter on $\omega$, and that it is consistent that there is no universal continuum of weight  $\mathfrak{c}$.


References [Enhancements On Off] (What's this?)

  • 1. J. M. Aarts and P. van Emde Boas, Continua as remainders in compact extensions, Nieuw Archief voor Wiskunde (3) 15 (1967), 34-37. MR 35:4885
  • 2. P. S. Alexandroff, Über stetige Abbildungen kompakter Räume, Mathematische Annalen 96 (1927), 555-571.
  • 3. -, Zur Theorie der topologischen Räume, Comptes Rendus (Doklady) de l'Académie des Sciences de l'URSS 11 (1936), 55-58.
  • 4. James E. Baumgartner, Applications of the Proper Forcing Axiom, In Kunen and Vaughan [18], pp. 913-960. MR 86g:03084
  • 5. Mohamed Bekkali, Topics in set theory, Lecture Notes in Mathematics, no. 1476, Springer-Verlag, Berlin etc., 1991. MR 92m:03070
  • 6. A. B\laszczyk and A. Szymanski, Concerning Parovicenko's theorem, Bulletin de L'Academie Polonaise des Sciences Série des Sciences Mathématiques 28 (1980), 311-314. MR 82j:54042
  • 7. Eric K. van Douwen, Special bases for compact metrizable spaces, Fundamenta Mathematicae 111 (1981d), 201-209. MR 82d:54036
  • 8. Eric K. van Douwen and T. C. Przymusinski, Separable extensions of first-countable spaces, Fundamenta Mathematicae 105 (1980), 147-158. MR 82j:54051
  • 9. Alan Dow and Klaas Pieter Hart, Cech-Stone remainders of spaces that look like $[0,\infty)$, Acta Universitatis Carolinae--Mathematica et Physica 34 (1993), no. 2, 31-39, published in 1994. MR 95b:54031
  • 10. Erik Ellentuck and R. V. B. Rucker, Martin's Axiom and saturated models, Proceedings of the American Mathematical Society 34 (1972), 243-249. MR 45:54
  • 11. D. H. Fremlin and P. J. Nyikos, Saturating ultrafilters on $\mathbb{N} $, Journal of Symbolic Logic 54 (1989), 708-718. MR 90i:03050
  • 12. Klaas Pieter Hart, The Cech-Stone compactification of the real line, Recent Progress in General Topology (Miroslav Husek and Jan van Mill, eds.), North-Holland, Amsterdam, 1992, pp. 317-352. MR 95g:54004
  • 13. Felix Hausdorff, Mengenlehre. 3. Auflage, Göschens Lehrbücherei, no. 7, De Gruyter, Berlin and Leipzig, 1935, English Translation: Set Theory, Chelsea Publications Co. New York, 1957. MR 19:111a
  • 14. Wilfrid Hodges, Model theory, Encyclopedia of Mathematics and its Applications, no. 42, Cambridge University Press, Cambridge, 1993. MR 94e:03002
  • 15. Bjarni Jónsson and Philip Olin, Almost direct products and saturation, Compositio Mathematica 20 (1968), 125-132. MR 37:2589
  • 16. K. Kunen, Inaccessibility properties of cardinals, Ph.D. thesis, Stanford University, 1968.
  • 17. -, Set theory. an introduction to independence proofs, Studies in Logic and the Foundations of Mathematics, no. 102, North-Holland, Amsterdam, 1980. MR 82f:03001
  • 18. Kenneth Kunen and Jerry E. Vaughan (eds.), Handbook of set theoretic topology, North-Holland, Amsterdam, 1984. MR 85k:54001
  • 19. K. Kuratowski, Topology I, PWN--Polish Scientific Publishers and Academic Press, Warszawa and New York, 1966. MR 36:840
  • 20. Jan van Mill, An Introduction to $\beta\omega$, In Kunen and Vaughan [18], pp. 503-568. MR 86f:54027
  • 21. I. I. Parovicenko, A universal bicompact of weight $\aleph$, Soviet Mathematics Doklady 4 (1963), 592-592, Russian original: Ob odnom universal'nom bikompakte vesa $\aleph$, Doklady Akademii Nauk SSSR 150 (1963) 36-39. MR 27:719
  • 22. T. C. Przymusinski, Perfectly normal compact spaces are continuous images of $\beta\mathbb{N} -\mathbb{N} $, Proceedings of the American Mathematical Society 86 (1982), 541-544. MR 85c:54014
  • 23. Marshall H. Stone, Applications of the theory of Boolean rings to general topology, Transactions of the American Mathematical Society 41 (1937), 375-481.
  • 24. H. Wallman, Lattices and topological spaces, Annals of Mathematics 39 (1938), 112-126.
  • 25. Z. Waraszkiewicz, Sur un problème de M. H. Hahn, Fundamenta Mathematicae 22 (1934), 180-205.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 54F15, 03E35, 04A30, 54G05

Retrieve articles in all journals with MSC (1991): 54F15, 03E35, 04A30, 54G05


Additional Information

Alan Dow
Affiliation: Department of Mathematics and Statistics, York University, 4700 Keele Street, Toronto, Ontario, Canada M3J 1P3
Email: dowa@yorku.ca

Klaas Pieter Hart
Affiliation: Faculty of Technical Mathematics and Informatics, TU Delft, Postbus 5031, 2600 GA Delft, The Netherlands
Email: k.p.hart@twi.tudelft.nl

DOI: https://doi.org/10.1090/S0002-9947-00-02601-5
Keywords: Parovi\v{c}enko's theorem, universal continuum, remainder of $[0,\infty)$, $\aleph_1$-saturated model, elementary equivalence, Continuum Hypothesis, Cohen reals, long segment, Martin's Axiom, Proper Forcing Axiom, saturated ultrafilter
Received by editor(s): October 10, 1996
Received by editor(s) in revised form: January 14, 1999
Published electronically: June 20, 2000
Additional Notes: The research of the second author was supported by The Netherlands Organization for Scientific Research (NWO) — Grant R61-322
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society